Get E-Book on COVID-19

Q. How long do I have to wait after Cortisone shot to have surgery?

Answered by
Dr. Sumit Chawla
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 29, 2018 and last reviewed on: Sep 16, 2020

Hello doctor,

I had a Cortisone shot 10 days ago. It did not help. I will most likely be undergoing surgery for a hip arthroscopy and/or sports hernia. How long do I have to wait after the cortisone shot to have surgery to not risk infection? Also, I take 500 mg turmeric, a multivitamin, 2400 mg vitamin D and 1200 (900 mg omega 3) mg fish oil. How long before surgery should I stop taking those supplements?

Dr. Sumit Chawla

Orthopedics And Traumatology
#

Hello,

Welcome to icliniq.com.

There are two schools of thought regarding the risk of infection in total knee/hip replacement after local steroid injections. As the causes of infection are multifactorial, results favoring both schools of thought are seen. Since you are only undergoing arthroscopy or hernia repair, the duration of surgery, soft tissue handling, the absence of prosthesis all favor very low risk of infection.

You can continue turmeric, multivitamin, and fish oil until the day before your surgery. Vitamin D supplements should, however, be taken only after physician consultation and if the serum levels of vitamin D are normal, they should be discontinued. Excess Vitamin D intake can lead to hypervitaminosis D.

For more information consult an orthopaedician and traumatologist online --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist


Was this answer helpful?

 | 

Thank you doctor,

Should I discontinue my Vitamin D now then?

Dr. Sumit Chawla

Orthopedics And Traumatology
#

Hello,

Welcome back to icliniq.com.

If you have not done test for vitamin D level estimation, and have taken Vitamin D supplement for a month or two (from 2400 mg, I think you have taken over the counter supplements rather than prescribed therapeutic doses) you can safely stop them.

If you have taken the supplements for less than a month, then you can take them till your surgery as they have vitamin D only till daily required intake values and risk of hypervitaminosis is with overdosage only. Once you get operated, your further treatment can be guided by your surgeon.

These are the symptoms of hypervitaminosis D which you should be aware of:

  • Fatigue.
  • Loss of appetite.
  • Weight loss.
  • Excessive thirst.
  • Excessive urination.
  • Dehydration.
  • Constipation.
  • Irritability.
  • Nervousness.
  • Tinnitus.
  • Muscle weakness.
  • Nausea.
  • Vomiting.
  • Dizziness.
  • Confusion.
  • Disorientation.

It is also advisable to stop them and take them only after consultation with your doctor in case you have a chronic illness like renal disease, heart disease, hyperparathyroidism, sarcoidosis and are on medication for them. Since from your query it appears that your only symptom is hip/groin pain, there is nothing to worry about above condition in your case.

Wish you good health and speedy recovery from your planned surgery. Regards.

For more information consult an orthopaedician and traumatologist online --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist


Was this answer helpful?

 | 

Related Questions:
Other than surgery, is there a treatment for my mother's femoral neck fracture?
My skin was damaged after using cortisone cream. How to heal it?
Would it be better to get steroid injection before ablation for neck pain?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


How to reduce the pain present in the left thigh?

Query: Hi doctor, I am a 60-year-old female. I am not overweight. I exercise daily. I have episodes of enormous pain in my left thigh under the muscle. It does not look like muscle spasms. It seems to happen when I try to move my knee. It occurs mostly at night time when I am lying down or when I am sleep...  Read Full »

When can physiotherapy be started after bilateral hip replacement surgery?

Query: Hi doctor, I had bilateral hip replacement surgery done recently. The right hip was replaced last month, and the left hip was replaced this month. Is it advisable to do physiotherapy now?  Read Full »

Also Read


COVID-19 Testing
COVID-19 testing includes analyzing patient samples to determine current or past infections with SARS-CoV-2. Read the ar...  Read more»
I feel a restlessness in my legs, which decreases my sleep quality. How to get a refreshing sleep?
Hello doctor, I cannot get refreshing sleep some days in a week, and some days it is good. I also have difficulty sleep...  Read more»
I have redness in my eyes. How to stop it from getting redder?
Hello doctor,I am a 16-year-old boy. I have a problem with my eyes, and I had this problem for a very long time. I do no...  Read more»

Ask your health query to a doctor online?

Ask an Orthopaedician & Traumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.